Alert archive / Nevada / Special Weather Statements in 2017
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Aug 2, 2017, 2:45 PM PDT for Douglas County, Storey County, Nevada; Alpine County, Lassen County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 2:45 PM PDT (21:45 UTC)
- Expired
- Aug 2, 2017, 4:45 PM PDT
- In force
- 2 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, Lassen County, CA, Douglas County, NV, Storey County, NV
The radar
The Reno radar (KRGX), 98 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 3192 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
803
WWUS85 KREV 022145
SPSREV
Special Weather Statement
National Weather Service Reno NV
245 PM PDT WED AUG 2 2017
CAZ071-072-NVZ002-003-022345-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno-
Carson City-Minden Area NV-
245 PM PDT WED AUG 2 2017
...Isolated Thunderstorms Developing over the Eastern Sierra and
Western Nevada...
At 242 PM PDT, Doppler radar was tracking thunderstorms near Carson
Pass and north of Truckee. These storms are nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
these storms, along with localized heavy rainfall and potential for
small rock slides.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.
&&
LAT...LON 4082 12132 4119 12038 4119 12031 4118 12020
3996 11999 3973 11942 3841 11966 3866 11994
3882 12004 3885 12016 3920 12025 3961 12047
3971 12072 4019 12088 4026 12106 4044 12106
4044 12122 4054 12123 4059 12132
TIME...MOT...LOC 2142Z 152DEG 1KT 3870 11993
$$
AHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:09 AM PDT, 11 hours 36 minutes earlier.
Area forecast discussion, Aug 2, 3:09 AM PDT, 11 hours 36 minutes before
Area Forecast Discussion...UPDATED National Weather Service Reno NV 309 AM PDT Wed Aug 2 2017 .UPDATE... Forecaster confidence has increased that heat impacts will be widespread enough to upgrade the Heat Advisory to an Excessive Heat Warning. Warm overnight temperatures will not allow for much relief from the very hot conditions during the day. Please consider rescheduling outdoor activities or work to a day and/or time that will be less oppressively hot. Temperatures in the 100-110 degree range are hot enough to result in heat-related illnesses even with the most healthy of individuals. -Edan && .PREVIOUS DISCUSSION... /Issued 212 AM PDT Wed Aug 2 2017/ SYNOPSIS... Strong high pressure will continue to bring hot to record- breaking temperatures to northeast California and western Nevada this week. Isolated thunderstorms are possible each afternoon through Thursday, mainly near the Sierra. As high pressure shifts east late this week, more moisture is forecast to surge northward with increasing thunderstorm coverage into the weekend. SHORT TERM... It's going to be another hot day as the ridge axis centers right over northeastern California and western Nevada. Forecast remains on track for hot and record-breaking temperatures, isolated afternoon and evening showers/thunderstorms, and relatively light winds. Main concern with the temperature forecast today, as well as tomorrow, will be if thunderstorms develop and keep some locations from heating up as quickly. Cloud cover from developing storms could limit heating by a few degrees which would result in lower forecast highs (not necessarily a bad thing). When comparing model soundings between the NAM and GFS, they tell two slightly different stories. The GFS shows little to no mid-level capping or warming aloft today, while the NAM does show a mid- level cap. Yesterday morning's sounding had a decent mid-level cap present, but strong surface heating was able to overcome it and allow thunderstorms to form in some locations along the Sierra. Today will most likely be similar to yesterday's storm development, which was relatively isolated in nature with pockets of localized heavy rain and gusty outflow winds. Lightning starts will remain a concern with any storms that develop over the next few days as well. See the fire weather section for a more in depth discussion. On Friday, the flow finally begins to transition from an easterly component, to more of a southerly component, which will allow moisture to increase across the Sierra and western Nevada. Precipitable water values will be approaching 0.75-1" and with relatively light flow aloft this will result in conditions that would promote heavy rain and an increased risk of flash flooding. Generally, we are confident with an increase in thunderstorm coverage for Friday, and that flash flooding will likely occur at some point late this week and into the weekend. Locations that will have a more enhanced risk for flash flooding from heavy rains include steep terrain and recently burned locations. Be sure that you have multiple methods of receiving alerts over the next few days because even though it is just really hot for the first portion of the week, by the end of the week the concerns will shift to thunderstorms with heavy rain and increased flash flood potential. -Edan LONG TERM...This weekend and early next week... There is really no change to the large scale as models keep a persistent weak trough near or just off the west coast. As already mentioned, moisture will be in place and with no significant flow to push it out of the region, showers and thunderstorms will persist. PWATs near 1" and slow moving storms/training along favored convergence zones will keep a threat for flash flooding across the area. It is too difficult to pick which days will be worse in this rather nondescript flow. Temperatures will be more moderate with all the clouds and showers although humidity levels will offset this cooling to some degree. Hohmann AVIATION... Afternoon and evening thunderstorms through Thursday will remain isolated with the best chance in the eastern Sierra and south of Highway 50 in far western NV. Wind gusts 30-40 kts will be the main impact. Otherwise, hot afternoon temperatures through Thursday will result in high density altitudes which may affect some airport operations. Snyder FIRE WEATHER... Currently, the biggest concern regarding fire weather is going to be a significant increase in thunderstorm activity and lighting strikes going into the weekend that could start new fires. The overall upcoming pattern would indicate mostly wet storms but there is always a potential for "drier" storms along the edge of incoming moisture. Currently, Friday looks like the most likely time period for drier storms as the moisture impulse first spreads into the region. Going into the weekend, a significant increase in moisture and lack of storm movement should keep storms in the wet category. Zach/Hohmann && .REV Watches/Warnings/Advisories... NV...Excessive Heat Warning until 11 PM PDT Thursday NVZ001-003>005. CA...Excessive Heat Warning until 11 PM PDT Thursday CAZ070-071. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Aug 2, 2:45 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
245 PM PDT WED AUG 2 2017
CAZ071-072-NVZ002-003-022345-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno-
Carson City-Minden Area NV-
245 PM PDT WED AUG 2 2017
...Isolated Thunderstorms Developing over the Eastern Sierra and
Western Nevada...
At 242 PM PDT, Doppler radar was tracking thunderstorms near Carson
Pass and north of Truckee. These storms are nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
these storms, along with localized heavy rainfall and potential for
small rock slides.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.
&&
LAT...LON 4082 12132 4119 12038 4119 12031 4118 12020
3996 11999 3973 11942 3841 11966 3866 11994
3882 12004 3885 12016 3920 12025 3961 12047
3971 12072 4019 12088 4026 12106 4044 12106
4044 12122 4054 12123 4059 12132
TIME...MOT...LOC 2142Z 152DEG 1KT 3870 11993
AHThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:14 PM PDT | Special Weather Statement | REV | 46 min | |
| Aug 2, 2:57 AM PDT | Excessive Heat Warning | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 38 hr |
| Aug 2, 3:22 PM PDT | Special Weather Statement | REV | 23 min | |
| Aug 2, 4:34 PM PDT | Special Weather Statement | REV | 41 min | |
| Aug 2, 3:37 PM PDT | Severe Thunderstorm Warning | REV | Placer | 23 min |
| Aug 2, 4:41 PM PDT | Severe Thunderstorm Warning | REV | El Dorado, Placer | 34 min |
Nearby
Special Weather Statements in Nevada, 2017Special Weather Statements in California, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.